Font Size: Increase | Decrease

What are the chances of a birth control pill causing spider veins?

I started on a birth control pill three months ago, and now I'm noticing bluish spider veins right below my ankles, on the side of my feet. I never had the veins before I started taking the pill and my lifestyle hasn't changed otherwise. I'm wondering if birth control pills can cause spider veins to appear? Will the veins continue to get worse if I stay on the birth control? Can I also get treated for the spider veins while still taking the pill?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (3)

Hormonal supplements, including birth control pills and hormonal changes occurring naturally and from pregnancies, can contribute to spider veins. This is usually minimal for birth control pills, and often more related to prolonged standing and wearing shoes with poor arch support and elevated heels. You can get the spider veins treated while taking birth control pills.

Birth control pills mimic pregnancy and the increased hormones can dilate blood vessels. Typically it is an inherited condition, but hormones and BCP can increase the risk. You can be treated while on birth control pills. You may want to try a low-level compression knee stocking, especially if you work standing or sitting for prolonged periods. 15-20 mmHg should be fine. This will compress the superficial veins and slow the process. It is hard to say if they will get worse each person is so individual in their response and hereditary factors.

BCPs most likely are not the direct cause of the spider veins. Please check with your physician about any potential complications.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.